Advanced

Recovery of cognitive and emotional functioning following withdrawal of topiramate maintenance therapy

Rorsman, Ia LU and Källén, Kristina LU (2001) In Seizure 10(8). p.592-595
Abstract
The present investigation reports cognitive improvement following withdrawal of topiramate (TPM) maintenance therapy in two patients with intractable seizures. The first patient received a neuropsychological evaluation after 10 months of adjunctive TPM treatment and was reassessed after complete withdrawal. The second patient received a first evaluation without TPM therapy. A reassessment was conducted after 13 weeks of stable TPM add-on therapy, and a third evaluation was performed after TPM withdrawal. During TPM treatment, the first patient demonstrated dysfunction on both verbal and non-verbal measures, suggesting bilateral impairment. Reassessment yielded cognitive improvement, and was consistent with a lateralized lesion as supported... (More)
The present investigation reports cognitive improvement following withdrawal of topiramate (TPM) maintenance therapy in two patients with intractable seizures. The first patient received a neuropsychological evaluation after 10 months of adjunctive TPM treatment and was reassessed after complete withdrawal. The second patient received a first evaluation without TPM therapy. A reassessment was conducted after 13 weeks of stable TPM add-on therapy, and a third evaluation was performed after TPM withdrawal. During TPM treatment, the first patient demonstrated dysfunction on both verbal and non-verbal measures, suggesting bilateral impairment. Reassessment yielded cognitive improvement, and was consistent with a lateralized lesion as supported by seizure semiology, magnetic resonance imaging (MRI), and electroencephalogram (EEG) data. The second patient showed cognitive and emotional declines during TPM therapy. Reassessment, without TPM, demonstrated recovery on a majority of variables. These results illustrate the risk for considerable cognitive side effects after TPM habituation and support good recovery after withdrawal. Attempting to withdraw TPM and conducting a re-evaluation may be especially justified in the presence of a deflated neuropsychological profile that is inconsistent with a patient's estimated level of cognitive functioning. Reducing the influence of medical effects that could mimic bilateral dysfunction is particularly important in presurgical evaluations. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
adverse effects, neuropsychology, cognitive function., cognitive side-effect, topiramate, antiepileptic drugs
in
Seizure
volume
10
issue
8
pages
592 - 595
publisher
Elsevier
external identifiers
  • pmid:11792163
  • wos:000173510300010
  • scopus:0035694686
ISSN
1532-2688
DOI
10.1053/seiz.2001.0554
language
English
LU publication?
yes
id
d1916d2f-0472-4a58-8c4b-706f768bb800 (old id 1120455)
date added to LUP
2008-07-14 08:24:51
date last changed
2018-05-29 12:00:59
@article{d1916d2f-0472-4a58-8c4b-706f768bb800,
  abstract     = {The present investigation reports cognitive improvement following withdrawal of topiramate (TPM) maintenance therapy in two patients with intractable seizures. The first patient received a neuropsychological evaluation after 10 months of adjunctive TPM treatment and was reassessed after complete withdrawal. The second patient received a first evaluation without TPM therapy. A reassessment was conducted after 13 weeks of stable TPM add-on therapy, and a third evaluation was performed after TPM withdrawal. During TPM treatment, the first patient demonstrated dysfunction on both verbal and non-verbal measures, suggesting bilateral impairment. Reassessment yielded cognitive improvement, and was consistent with a lateralized lesion as supported by seizure semiology, magnetic resonance imaging (MRI), and electroencephalogram (EEG) data. The second patient showed cognitive and emotional declines during TPM therapy. Reassessment, without TPM, demonstrated recovery on a majority of variables. These results illustrate the risk for considerable cognitive side effects after TPM habituation and support good recovery after withdrawal. Attempting to withdraw TPM and conducting a re-evaluation may be especially justified in the presence of a deflated neuropsychological profile that is inconsistent with a patient's estimated level of cognitive functioning. Reducing the influence of medical effects that could mimic bilateral dysfunction is particularly important in presurgical evaluations.},
  author       = {Rorsman, Ia and Källén, Kristina},
  issn         = {1532-2688},
  keyword      = {adverse effects,neuropsychology,cognitive function.,cognitive side-effect,topiramate,antiepileptic drugs},
  language     = {eng},
  number       = {8},
  pages        = {592--595},
  publisher    = {Elsevier},
  series       = {Seizure},
  title        = {Recovery of cognitive and emotional functioning following withdrawal of topiramate maintenance therapy},
  url          = {http://dx.doi.org/10.1053/seiz.2001.0554},
  volume       = {10},
  year         = {2001},
}